UZH-Logo

Maintenance Infos

Acute calcineurin inhibitor overdose: analysis of cases reported to a national poison center between 1995 and 2011


Ceschi, A; Rauber-Lüthy, C; Kupferschmidt, H (2013). Acute calcineurin inhibitor overdose: analysis of cases reported to a national poison center between 1995 and 2011. American Journal of Transplantation, 13(3):786-795.

Abstract

Transplant recipients and other patients requiring immunosuppression with calcineurin inhibitors or their household contacts may be exposed to overdose. This study investigated the circumstances, pharmacokinetics and outcomes of overdose with cyclosporine and tacrolimus reported to the Swiss Toxicological Information Centre between 1995 and 2011. Of 145 396 reports by healthcare professionals, 28 (0.02%) concerned enteral or parenteral overdose with these calcineurin inhibitors. Thirteen (46%) were iatrogenic errors, 12 (43%) were with suicidal intent and 3 (11%) were accidental. Iatrogenic overdoses usually involved noncapsule drug formulations. Acute enteral overdoses caused symptoms in a dose-dependent fashion but were generally well tolerated; the mean multiple of patient's usual dose was 20.8 ± 28.8 for symptomatic versus 4.4 ± 3.4 for asymptomatic cases (p = 0.037). The most common symptoms were nausea, headache, somnolence, confusion, hypertension and renal impairment. In contrast, acute intravenous overdoses were often poorly tolerated and resulted in one fatality due to cerebral edema after a cyclosporine overdose. Enteral decontamination measures were performed in six cases involving oral ingestion and appeared to reduce drug absorption, as shown by pharmacokinetic calculations. In the one case where it was used, pharmacoenhancement appeared to accelerate tacrolimus clearance after intravenous overdose.

Abstract

Transplant recipients and other patients requiring immunosuppression with calcineurin inhibitors or their household contacts may be exposed to overdose. This study investigated the circumstances, pharmacokinetics and outcomes of overdose with cyclosporine and tacrolimus reported to the Swiss Toxicological Information Centre between 1995 and 2011. Of 145 396 reports by healthcare professionals, 28 (0.02%) concerned enteral or parenteral overdose with these calcineurin inhibitors. Thirteen (46%) were iatrogenic errors, 12 (43%) were with suicidal intent and 3 (11%) were accidental. Iatrogenic overdoses usually involved noncapsule drug formulations. Acute enteral overdoses caused symptoms in a dose-dependent fashion but were generally well tolerated; the mean multiple of patient's usual dose was 20.8 ± 28.8 for symptomatic versus 4.4 ± 3.4 for asymptomatic cases (p = 0.037). The most common symptoms were nausea, headache, somnolence, confusion, hypertension and renal impairment. In contrast, acute intravenous overdoses were often poorly tolerated and resulted in one fatality due to cerebral edema after a cyclosporine overdose. Enteral decontamination measures were performed in six cases involving oral ingestion and appeared to reduce drug absorption, as shown by pharmacokinetic calculations. In the one case where it was used, pharmacoenhancement appeared to accelerate tacrolimus clearance after intravenous overdose.

Citations

5 citations in Web of Science®
6 citations in Scopus®
Google Scholar™

Altmetrics

Downloads

0 downloads since deposited on 24 Jan 2013
0 downloads since 12 months

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Clinical Pharmacology and Toxicology
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:2013
Deposited On:24 Jan 2013 11:00
Last Modified:05 Apr 2016 16:19
Publisher:Wiley-Blackwell
ISSN:1600-6135
Publisher DOI:https://doi.org/10.1111/j.1600-6143.2012.04347.x
PubMed ID:23279718

Download

[img]
Content: Accepted Version
Language: English
Filetype: PDF - Registered users only
Size: 236kB
View at publisher

TrendTerms

TrendTerms displays relevant terms of the abstract of this publication and related documents on a map. The terms and their relations were extracted from ZORA using word statistics. Their timelines are taken from ZORA as well. The bubble size of a term is proportional to the number of documents where the term occurs. Red, orange, yellow and green colors are used for terms that occur in the current document; red indicates high interlinkedness of a term with other terms, orange, yellow and green decreasing interlinkedness. Blue is used for terms that have a relation with the terms in this document, but occur in other documents.
You can navigate and zoom the map. Mouse-hovering a term displays its timeline, clicking it yields the associated documents.

Author Collaborations